Hail, Morton
- When
- April 26, 5:53 PM CST
- Where
- Morton County, 0.55 mi W of (1k5)elkhart
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.000, -101.890
Easterly surface winds transporting copious moisture into the high plains combined with an upper level system to produce thunderstorms during the evening in the far southwest and west counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Easterly surface winds transporting copious moisture into the high plains combined with an upper level system to produce thunderstorms during the evening in the far southwest and west counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 5:31 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT THU APR 26 2012 ...UPDATE TO AVIATION... .SYNOPSIS... ISSUED AT 142 PM CDT THU APR 26 2012 EARLY THIS AFTERNOON...THE WATER VAPOR SATELLITE LOOP SHOWED THE CENTER OF A COMPACT AND INTENSE UPPER LOW OVER WESTERN ARIZONA. A FEW LIGHTNING STRIKES WERE NOTED JUST AHEAD OF THE INTENSE MID LEVEL POTENTIAL VORTICITY CENTER TIED TO THE LOW. SIGNIFICANT MID LEVEL DRYING ON WV LOOP WAS BEGINNING TO ADVANCE EASTWARD TOWARD WESTERN/CENTRAL NEW MEXICO. 12Z RAOB ANALYSIS REVEALED 140 TO 170 METER HEIGHT FALLS AT 500MB ACROSS FAR SOUTHERN CALIFORNIA WHEN THE LOW WAS CENTERED NEAR SAN DIEGO EARLIER THIS MORNING. IN THE LOW LEVELS...A SURFACE LOW WAS POSITIONED ALONG THE RED RIVER NEAR WICHITA FALLS, TX. THERE WAS A POOL OF SIGNIFICANT MOISTURE AT THE SURFACE IN THE EASTERLY FLOW NORTH OF THE SURFACE LOW OVER MUCH OF CENTRAL/SOUTHERN OKLAHOMA WITH 70 DEGREE DEWPOINTS COMMON AS OF MIDDAY. THE EASTERLY SURFACE WINDS WERE PULLING MID 60S DEWPOINTS AS FAR NORTHWEST AS LEFORS, TX IN THE EASTERN TEXAS PANHANDLE. THE EAST-SOUTHEAST WINDS CONTINUED TO ADVECT THIS MOISTURE NORTHWESTWARD DEEPER INTO THE PANHANDLES. && .SHORT TERM...(THIS EVENING THROUGH DAYBREAK FRIDAY) ISSUED AT 250 PM CDT THU APR 26 2012 SEVERE WEATHER TONIGHT IS THE MAIN CHALLENGE IN TERMS OF A) TIMING, B) CONVECTIVE MODE, C) MAIN HAZARDS. THE EVENT IS COMING INTO A BIT BETTER FOCUS NOW THAT THE EXPECTED BEGINNING OF THE SEVERE WX EVENT FOR SOUTHWEST KS IS 6-9 HOURS AWAY (AS OF 1930 UTC). SURFACE DEWPOINTS WILL BE INCREASING NORTHWESTWARD THROUGH THE EVENING WITH MOIST AXIS EXPECTED TO BE FROM WESTERN OKLAHOMA PANHANDLE INTO EASTERN TEXAS PANHANDLE WITH 60F ISODROSOTHERM NOSING UP INTO THE GUYMON, OK AREA BY 03Z. THIS YIELDS ABOUT 1800-2400 J/KG SBCAPE. THE STRONGEST SURFACE FORCING AT THIS TIME WILL BE JUST WEST OF THE INSTABILITY AXIS AND CONVECTION SHOULD BE ONGOING FROM SOUTHEAST COLORADO DOWN INTO THE NORTHWESTERN TEXAS PANHANDLE. AT LEAST THIS IS HOW THE LATEST RUC13 MODEL IS PLAYING THIS OUT IN THE CONVECTIVE QPF FIELDS, WHICH MAKES PHYSICAL SENSE GIVEN WHERE THE FORCING IS AT THAT TIME. THE THING THAT REALLY HAS US CONCERNED IS THE DEGREE OF SHEAR IN THE 0-1KM AGL LAYER. IN ADVANCE OF THE SMALL SCALE UPPER LOW...THE AGEOSTROPHIC RESPONSE IN THE LOW LEVELS WILL REALLY BE MAXIMIZED FROM 03-09Z TONIGHT...AND THE 0-1KM AGL HELICITY WILL EXCEED 300 M2/S2 OVER A LARGE AREA OF SOUTHWEST KANSAS. THE 0-1KM ENERGY-HELICITY INDEX WILL REACH THE 4 TO 5 LEVEL, WHICH IS EXTREMELY HIGH AND MORE THAN ENOUGH TO SUPPORT SIGNIFICANT LOW LEVEL ROTATION IN THE STRONGEST STORMS...INCLUDING TORNADOES. CONVECTIVE MODE IS THE REAL CHALLENGE. HOW LONG WILL THE SUPERCELL PHASE LAST? THE EARLY STORMS COMING OUT OF SOUTHEAST COLORADO WILL MOST LIKELY BE MORE SCATTERED WITH SOME DISTANCE STILL FROM THE STRONGEST 500-700MB COOLING AND MID LEVEL POTENTIAL VORTICITY (PV) ADVECTION. WHEN THE "WALL OF FORCING" COMES OUT WITH THE INTENSE MID LEVEL COLD ADVECTION AND PV ADVECTION...THE MODE WILL MOST LIKELY TRANSITION TO A QUASI-LINEAR CONVECTIVE SYSTEM (QLCS). WILL HAVE TO REALLY WATCH OUT FOR QLCS TORNADO EVENTS WHICH COULD BE SHORT-LIVED AND DIFFICULT TO WARN FOR WITH MUCH LEAD TIME GIVEN THE CHARACTERISTICS OF THIS TIME OF CONVECTIVE MODE AND THE ASSOCIATED LACK OF INTENSE MID LEVEL MESOCYCLONES. ANOTHER QUESTION IS HOW FAR SOUTH THIS THREAT WILL EXTEND INTO SOUTHWEST KANSAS. SEVERAL OF THE MODELS, MAINLY THE LARGER-SCALE MODELS, INDICATE FAIRLY ROBUST CONVECTIVE QPF AS FAR SOUTH AS THE OKLAHOMA BORDER BETWEEN 06-12Z. WILL PROBABLY EXTEND LIKELY POPS DOWN CLOSE TO THE OKLAHOMA BORDER GIVEN THIS. THE SEVERE WEATHER THREAT WILL CONTINUE ALL NIGHT AND THROUGH 12Z WITH THE 09-12Z THREAT AREA SHIFTING NORTHEAST TOWARD THE WAKEENEY-HAYS-LACROSSE AREAS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 353 PM CDT THU APR 26 2012 STORM CHANCES WILL PERSIST IN CENTRAL KANSAS AROUND HAYS THROUGH 20Z SINCE THE UPPER-LEVEL TROUGH AND ASSOCIATED SURFACE LOW WILL STILL BE IN THIS AREA THROUGH EARLY AFTERNOON. AS DISCUSSED IN THE SHORT TERM SECTION, THESE STORMS COULD BE SEVERE. IF STORMS PERSIST LONG ENOUGH FOR DAYTIME HEATING TO LEAD TO HIGHER CAPE, THEN VERY LARGE HAIL WOULD BE POSSIBLE AND POSSIBLY A TORNADO. SURFACE WINDS WILL BE STRONG BEHIND THIS SYSTEM TOMORROW. A WIND ADVISORY WAS ISSUED FOR MUCH OF SOUTHWEST KANSAS. AFTER THIS SYSTEM PASSES, THE ASSOCIATED COLD FRONT WILL PASS THROUGH KANSAS AND THEN STALL OUT ACROSS CENTRAL OKLAHOMA. THE UPSTREAM SYSTEM THAT CAUSED THE AFOREMENTIONED SYSTEM TO EJECT ACROSS THE PLAINS WILL HANG BACK OVER THE ROCKIES THROUGH SUNDAY AND MONDAY. THE ASSOCIATED JET STREAK WILL BE SITUATED ACROSS THE ROCKIES AND INTO KANSAS THROUGH THIS PERIOD. A WARM ADVECTION PATTERN WILL DEVELOP AHEAD OF THIS TROUGH. THE GFS/GEM/UKMET INDICATE QUITE A BIT OF PRECIPITATION ON THE COOL SIDE OF THE FRONT IN SOUTHWEST KANSAS. HOWEVER, THE ECMWF SCENARIO OF DEVELOPING WIDESPREAD THUNDERSTORMS ALONG THE FRONT OVER OKLAHOMA AND SOUTH CENTRAL KANSAS COULD PREVENT SIGNIFICANT RAINFALL FURTHER NORTH. HOWEVER, 20-40% THUNDERSTORM CHANCES WERE MAINTAINED FROM SATURDAY NIGHT THROUGH MONDAY GIVEN THE UNCERTAINTY. CLOUDS AND POSSIBLE PRECIPITATION CHANCES TO THE NORTH OF THE FRONT WILL PROBABLY KEEP HIGH TEMPERATURES IN THE 60S TO LOWER 70S WITH LOWS IN THE 40S AND 50S. BY TUESDAY AND WEDNESDAY, THE NEXT JET STREAK WILL BE MOVING ACROSS THE ROCKIES AND APPROACHING THE CENTRAL HIGH PLAINS. FRONTOLYSIS WILL OCCUR OVER OKLAHOMA, WITH ANOTHER FRONT DEVELOPING ACROSS THE NORTHERN OR CENTRAL PLAINS. A DRYLINE AND SURFACE FRONT WILL INTERSECT SOMEWHERE ACROSS THE CENTRAL HIGH PLAINS REGION. THUNDERSTORMS CANNOT BE RULED OUT EITHER DAY AS 60F DEWPOINTS WILL BE IN PLACE AHEAD OF THE DRYLINE. IT WILL BE WARMER BY THIS TIME, WITH HIGHS IN THE UPPER 70S AND 80S AND LOWS IN THE 50S TO LOWER 60S. THE HIGHEST MINIMUM TEMPERATURES, AS IS TYPICAL, WILL BE IN SOUTH CENTRAL KANSAS WHERE DEWPOINTS WILL BE HIGHER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 625 PM CDT THU APR 26 2012 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTHEASTERN COLORADO INTO THE TEXAS PANHANDLE EARLY THIS EVENING ARE EXPECTED TO SPREAD SLOWLY NORTHEAST INTO AND ACROSS SOUTHWESTERN KANSAS OVERNIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS ACROSS SOUTHWEST AND CENTRAL KANSAS LATE TONIGHT THROUGH EARLY FRIDAY MORNING. OUTSIDE OF IFR/MVFR CONDITIONS ASSOCIATED WITH ANY DEVELOPING STORMS, VFR CONDITIONS ARE LIKELY TO PREVAIL AT ALL TAF SITES THROUGH EARLY FRIDAY MORNING. AS FOR WINDS, A LEE SIDE TROUGH OF LOW PRESSURE WILL CONTINUE TO STRENGTHEN ACROSS EXTREME EASTERN COLORADO TONIGHT. AS A RESULT, STRONG SOUTHEASTERLY WINDS OF 20 TO 30KT WILL CONTINUE THROUGH EARLY FRIDAY MORNING. A STRONG SURFACE LOW AND AN ATTENDANT COLD FRONT IS THEN PROJECTED TO PUSH SLOWLY EASTWARD ACROSS WESTERN KANSAS THROUGH THE DAY FRIDAY. THIS WILL RESULT IN THE STRONG SOUTHEASTERLY WINDS BECOMING NORTHWESTERLY 25 TO 35KT BEHIND THE FRONT THROUGH EARLY TO MID AFTERNOON FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 78 45 69 / 80 70 0 0 GCK 56 77 43 68 / 80 40 0 0 EHA 53 77 43 68 / 70 10 0 0 LBL 56 79 45 69 / 70 20 0 0 HYS 61 74 43 67 / 70 80 0 0 P28 64 83 51 71 / 40 50 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/ FRIDAY FOR KSZ043>045-061>065-075>080-086>088. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...JJOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT THU APR 26 2012 KSZ030-031-043>046-061>066-074>081-084>090-271130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1117 AM CDT THU APR 26 2012 /1017 AM MDT THU APR 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 4 PM ALONG AND WEST OF A LINE FROM SCOTT CITY TO HUGOTON. THESE STORMS MAY CONTAIN HAIL AS LARGE AS GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. CHANCES FOR SEVERE THUNDERSTORMS WILL PERSIST IN THIS AREA THROUGH 2 AM. BUT THE CHANCES FOR TORNADOES, WIND GUSTS AS HIGH AS 70 MPH AND HAIL UP TO TENNIS BALLS SIZE WILL BECOME GREATER AFTER 9 PM. AFTER MIDNIGHT, THUNDERSTORMS CHANCES WILL SPREAD EAST TO PLACES LIKE DIGHTON, GARDEN CITY AND DODGE CITY. HAIL AS LARGE AS GOLF BALLS, WINDS UP TO 80 MPH AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING ALONG AND NORTHEAST OF A LINE FROM DIGHTON TO KINSLEY TO PRATT. THESE STORMS COULD ALSO BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 65 MPH. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380350, 380351, 380352, 380353, 380354, 380355, 380356, 380357, 380358.